from The American Heritage® Dictionary of the English Language, 4th Edition
- n. A colorless crystalline alkaloid, C7H8N4O2, derived from tea leaves or made synthetically, used in medicine especially as a bronchial dilator.
from Wiktionary, Creative Commons Attribution/Share-Alike License
- n. Methylxanthine drug used in therapy for respiratory diseases such as COPD or asthma.
from The Century Dictionary and Cyclopedia
- n. A colorless alkaloid, contained in tea-leaves and prepared synthetically from 1-methylxanthin. It crystallizes in thin monoclinic plates or in needles, melts at 264° C, and acts on the muscles. Also called 1,3-dimethylxanthin or 1,3-dimethyl-2,6-dioxypurin.
from WordNet 3.0 Copyright 2006 by Princeton University. All rights reserved.
- n. a colorless crystalline alkaloid derived from tea leaves or made synthetically; used in medicine as a bronchial dilator
This results in theophylline back diffusing across the gut lumen to be absorbed onto the charcoal.
Patients on long-term theophylline therapy may experience adverse reactions from the drug at lower serum concentrations when compared to similar reactions experienced by patients suffering from acute ingestions. 1 Theophylline affects several different organ systems and, therefore, individuals suffering from intoxication of this drug may present with a wide range of symptoms.
Some of the most commonly used bronchodilators taken in liquid or capsule form (example, the caffeine-related compound called theophylline), as an inhaled powder (example, Intal, which contains sodium cromoglicate - known as a mast cell stabilizer), and orally or by injection (example, steroids) must not be used without the approval of a doctor.
A chemical relative of caffeine called theophylline is found in tea and is in some respects more potent than caffeine, but tea contains only trace amounts.
It also contains a mild stimulant called theophylline that doesn’t sound very natural to me, it sure sounds like it could do a number on my brain.
Repetitive oral activated charcoal and control of emesis in severe theophylline toxicity.
Nausea, vomiting and hematemesis are quite common and may occur in patients with only mild theophylline toxicity.
These patients include the elderly, patients with liver diseaseor congestive heart failureand those individuals with extremely high serum theophylline levels.
Life-threatening theophylline toxicity is not predictable by serum levels.
Serum levels are effectively lowered even following intravenous administration of theophylline because activated charcoal sets up a concentration gradient across the gut lumen.
Wordnik is becoming a not-for-profit! Read our announcement here.